Texas, 2009

Hail and Damaging Wind in Texas, August 10, 2009

August 10, 2009 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms moved across the southern Texas Panhandle during the evening. These storms produced large hail and strong winds but no damage or injuries were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southern Texas Panhandle during the evening. These storms produced large hail and strong winds but no damage or injuries were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 2:51 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 10, 2:51 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT MON AUG 10 2009

.DISCUSSION...
SIMILAR SITUATION SYNOPTICALLY SPEAKING AS YESTERDAY. SURFACE COLD
FRONT DRAPED ACROSS TX PNHDL WITH TSTMS LIGHTING UP ALONG THIS BOUNDARY.
HAVE GONE WITH SCT AREAL QUALIFIERS FIRST PERIOD AND MENTIONED HEAVY
RAIN THREAT CONSIDERING WHAT HAPPENED YESTERDAY.

THIS BOUNDARY WILL REMAIN IN THE AREA THROUGH EARLY WEDNESDAY BEFORE
DISSIPATING. AT UPPER LEVELS...NW FLOW ALOFT WILL BECOME ESTABLISHED
ON A TEMPORARY BASIS FOR TUESDAY INTO EARLY THURSDAY AS UPPER RIDGE
SETS UP TO OUR W. SLGT CHC TO CHC POPS FOR TUESDAY THRU WED NIGHT
AREAWIDE LOOK FINE..AND MAY EVENTUALLY NEED TO BE RAISED IN SOME
AREAS AS TIME GETS CLOSER.

UPPER RIDGE AXIS TO SLIDE EWD LATER THU AND HEAD INTO SERN US BY
FRIDAY AS W COAST TROF GRADUALLY TRACKS INLAND. THIS WILL PUT PNHDLS
BACK IN SW FLOW ALOFT WITH A FEED OF SUBTROPICAL MOISTURE LIKELY INTO
THE SRN HIGH PLAINS. THIS ARGUES FOR AT LEAST SLGT CHC POPS AREAWIDE
THU NIGHT...FRI NIGHT...SAT NIGHT...AND SUNDAY NIGHT. LEFT DAYTIME
PERIODS DURG THIS SAME TIME FRAME BELOW MENTIONABLE AT THIS TIME. BUT
WOULD NOT BE TOO SURPRISED IF THREAT OF AFTN STORMS WILL BE THERE AS
WELL. THAT IDEA CAN BE REFINED BY LATER SHIFTS AS NECESSARY. OVERALL...
HAVE MAINTAINED INTEGRITY OF PREVIOUS FCST PCKG WITH GENERALLY MINOR
ADJUSTMENTS TO POPS WHERE NEEDED IN EXTENDED PERIODS.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE EXPECTED FOR THE NEXT SEVERAL DAYS
DUE TO WET SOILS...RELATIVE GREENNESS ACROSS THE PANHANDLES...AND
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MOST OF THE NEXT
SEVEN DAYS.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  91  66  92  65 /  30  20  30  20  20
BEAVER OK                  64  93  66  93  66 /  40  20  30  20  20
BOISE CITY OK              61  89  62  92  63 /  40  20  30  20  20
BORGER TX                  69  93  70  94  69 /  30  20  30  20  20
BOYS RANCH TX              65  92  64  94  64 /  30  20  30  20  20
CANYON TX                  65  91  65  92  65 /  30  20  30  20  20
CLARENDON TX               69  94  69  93  67 /  30  20  30  20  20
DALHART TX                 62  90  62  93  63 /  30  20  30  20  20
GUYMON OK                  64  92  66  95  65 /  40  20  30  20  20
HEREFORD TX                64  92  63  92  64 /  30  20  30  20  20
LIPSCOMB TX                66  91  66  93  66 /  40  20  30  20  20
PAMPA TX                   68  91  68  92  67 /  30  20  30  20  20
SHAMROCK TX                70  94  69  93  68 /  30  20  30  20  20
WELLINGTON TX              72  97  70  93  69 /  30  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 10, 2:09 PM CST, 2 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT MON AUG 10 2009

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
309 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. ALTHOUGH A FEW OF
THE STORMS MAY APPROACH SEVERE LEVELS WITH THE POSSIBILITY OF LARGE
HAIL AND DAMAGING WINDS...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT
WITH ANY STORMS THAT DEVELOP. THE LOCALLY HEAVY RAINFALL MAY RESULT
IN FLOODING OR FLASH FLOODING. THE MOST LIKELY AREA FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ACROSS THE OKLAHOMA
AND NORTHERN TEXAS PANHANDLES...ALTHOUGH THUNDERSTORMS ARE POSSIBLE
AREAWIDE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. THUNDERSTORMS WILL ALSO
BE POSSIBLE OVER MOST SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES THURSDAY THROUGH SUNDAY MAINLY DURING THE AFTERNOON AND
EVENING HOURS. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOME PARTS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY
HAIL...WIND...AND FLOODING REPORTS FROM THUNDERSTORMS THIS EVENING.

BROST

In the hours before

Special weather statement, Aug 10, 3:47 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT MON AUG 10 2009

OKZ003-TXZ004-005-102215-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
447 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF MOCANE TO 11
MILES WEST OF PERRYTON...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 3:59 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CDT MON AUG 10 2009

TXZ012-102230-
POTTER TX-
459 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR POTTER COUNTY.

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 4:07 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT MON AUG 10 2009

TXZ016-102245-
DEAF SMITH TX-
507 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR DEAF SMITH COUNTY.

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF BOOTLEG...MOVING EAST AT 20
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 4:12 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT MON AUG 10 2009

OKZ003-TXZ004-005-102245-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
512 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF GATE TO
PERRYTON...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 4:16 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT MON AUG 10 2009

TXZ008-102245-
HUTCHINSON TX-
516 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR HUTCHINSON COUNTY.

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PRINGLE THE THIS STORM WAS WAS NEARLY
STATIONARY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 4:30 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT MON AUG 10 2009

TXZ012-017-102300-
POTTER TX-RANDALL TX-
530 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF AMARILLO...MOVING SOUTHEAST AT
20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 18 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
August 10, 4:33 PM CST to 4:34 PM CST
Where
Potter County, 8.96 mi NNW of Amarillo
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.320, -101.880

Thunderstorm Wind, Randall

When
August 10, 5:28 PM CST to 5:29 PM CST
Where
Randall County, 4.84 mi N of Canyon
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.050, -101.920

Thunderstorm wind gusts of fifty-one knots was measured by the broadcast media about five miles north of Canyon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190886, 190888.